Alert archive / North Dakota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 201, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 20, 2019, 6:11 PM CDT for Cavalier County, Ramsey County, Towner County, North Dakota. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 20, 2019, 6:11 PM CDT (23:11 UTC)
- Expired
- Sep 20, 2019, 7:15 PM CDT
- In force
- 64 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cavalier County, ND, Ramsey County, ND, Towner County, ND
The radar
The Minot AFB radar (KMBX), 159 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 20, 7:02 PM CDT | HAIL 1 | 3 S Wales, ND | REPORT OF 1.10 INCHES OF RAIN AND DIME TO QUARTER-SIZED HAIL. TIME AND EXACT LOCATION ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 51 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 20, 1:50 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.2 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1602 J/kg
- Mixed-layer CIN
- -322 J/kg
- Mixed-layer LCL
- 1356 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
948
WUUS53 KFGF 202311
SVRFGF
NDC019-071-095-210015-
/O.NEW.KFGF.SV.W.0201.190920T2311Z-190921T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
611 PM CDT Fri Sep 20 2019
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
East central Towner County in northeastern North Dakota...
Western Cavalier County in northeastern North Dakota...
North central Ramsey County in northeastern North Dakota...
* Until 715 PM CDT.
* At 610 PM CDT, a severe thunderstorm was located over Calio, or 27
miles southwest of Langdon, moving north at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Munich and Alsen around 625 PM CDT.
Clyde around 635 PM CDT.
Wales around 700 PM CDT.
Hannah around 710 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4900 9844 4854 9877 4849 9898 4854 9911
4900 9888
TIME...MOT...LOC 2310Z 201DEG 25KT 4859 9890
HAIL...1.00IN
WIND...60MPH
$$
BP1 follow-up statement
704
WWUS53 KFGF 202352
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
652 PM CDT Fri Sep 20 2019
NDC019-071-095-210015-
/O.CON.KFGF.SV.W.0201.000000T0000Z-190921T0015Z/
Towner ND-Cavalier ND-Ramsey ND-
652 PM CDT Fri Sep 20 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR EAST CENTRAL TOWNER...WESTERN CAVALIER AND NORTH CENTRAL RAMSEY
COUNTIES...
At 651 PM CDT, a severe thunderstorm was located 7 miles south of
Wales, or 12 miles west of Langdon, moving north at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Wales around 700 PM CDT.
Hannah around 710 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4900 9844 4854 9877 4849 9898 4861 9904
4900 9880
TIME...MOT...LOC 2351Z 202DEG 37KT 4879 9865
HAIL...1.00IN
WIND...60MPH
$$
BPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 3:26 PM CDT, 2 hours 45 minutes earlier.
Area forecast discussion, Sep 20, 3:26 PM CDT, 2 hours 45 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 326 PM CDT Fri Sep 20 2019 .MESOSCALE DISCUSSION... Issued at 312 PM CDT Fri Sep 20 2019 Ongoing convective activity from this morning, continues to slowly push eastward as we head through the afternoon with marginally severe storms remaining possible. Our next complex of storms will impact the region later this afternoon into the evening hours as a cold front moves through the area. Ahead of the front, mixing ratios of 12.5 to 13.5 g/Kg and dew points in the middle to upper 60s will enhance instability. Effective layer bulk shear is expected to be in the 40 to 45 knot range ahead of the theta-e boundary, giving us a chance for either embedded supercells or supercell/multicell cluster hybrid-mode storms initially early this afternoon. Progression into linear mode will be rapid, possibly occuring prior to moving into the CWA. MLCAPE levels will top out just below 4000 J/Kg, thus plenty of instability remains available heading into this evening. The best chance for severe thunderstorms will occur in the Devils Lake Basin from around 5pm onward through about 7pm, progressing eastward into the Red River Valley from about 7pm onward. Risks will include large hail, especially for the Devils Lake Basin, damaging wind gusts, and possibly tornadoes (along a possible QLCS), possibly pushing into northwestern Minnesota before midnight. && .SHORT TERM...(This evening through Saturday) Issued at 312 PM CDT Fri Sep 20 2019 High confidence in slow moving storm complex to impact the northern half of the area tonight with the severe potential mentioned in the mesoscale discussion. With PWATS greater than 1.5 inches and ABR/BIS soundings indicating 150 to 200 percent above normal values storms will be very efficient rainfall makers. Given these conditions and the slow moving forcing from the upper low and embedded short wave will see a line of storms train as they propagate slowly east southeast this evening into the overnight. This results in a widespread 1 to 3 inches of rainfall possible across the northern half of the FA with an inch or less for areas along and south of I-94 through the noon hour Saturday. With the upper low slowly lifting northeast across southern Manitoba and westerly wind shift or cold front pushing across the FA tomorrow morning into the afternoon will see storm coverage increase early in the afternoon Saturday with another round of storms possible. Some storms could become severe with wind gusts to 60mph and hail up to an inch in NW MN. .LONG TERM...(Saturday night through Friday) Issued at 312 PM CDT Fri Sep 20 2019 Sunday and Monday...Upper level trough currently over southern ID will move into Ontario by 12Z Sun. Wrap around precip over the northeast zones will move north and east out of the area Sun. Short wavelength ridge will move across the Red River Valley Mon. Quiescent weather is expected Mon. Tue - Fri Long wave trough over central Canada and the Northern Plains will shift into Hudson Bay. Long wave ridge over the eastern Pacific will build north into the Gulf of AK. Downstream long wave trough will dig into the West Coast. Long wave ridge over the southeast US builds farther north into the mid Atlantic states. Southwest flow aloft develops over the Northern Plains by Fri. The operational models have a cutoff low over the Desert Southwest will get kicked out to the Northern Plains on Fri as another trough will drop into the Desert Southwest. GFS and ECMWF ensemble mean precip agree reasonably well for next Fri. The ECMWF and GFS operational models are in good agreement through Wed. The GFS becomes the faster model thereafter. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1235 PM CDT Fri Sep 20 2019 Winds and storms will be the major impact over the TAF period. Warm front near TVF will continue to bring thunder to the area for the early afternoon. South winds will continue to gust to around 25kts in the valley this afternoon into the evening. As line of storms develops to the west it will move into the DVL area around 00Z and then GFK in the 02 to 04Z time frame based on the latest guidance. A line of storms will gradually move east overnight. Westerly winds will develop tomorrow with gusts in the 20 to 25kt range again. MVFR CIGs may develop overnight behind the storms and would linger into the late morning hours. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && MESOSCALE...Lynch SHORT TERM...JK LONG TERM...JH AVIATION...JK
Hazardous weather outlook, Sep 20, 4:20 AM CDT, 13 hours 51 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Grand Forks ND 420 AM CDT Fri Sep 20 2019 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-210930- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 420 AM CDT Fri Sep 20 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Isolated severe thunderstorms are possible across southeast North Dakota before sunrise this morning. The main hazard will be golf ball sized hail. Scattered severe thunderstorms are possible late this afternoon and tonight. The main hazards will be hail up to 2 inches in diameter and damaging wind gusts up to 75 mph. Isolated tornadoes are also possible. Very heavy rainfall is also possible with the storms, which may result in localized flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday For areas along and east of the Red River Valley, isolated severe thunderstorms are possible early Saturday morning. Then by early afternoon, the isolated severe thunderstorm threat should shift into areas east of the Red River Valley. Quarter sized hail and wind gusts to 60 mph would be the main hazards. .SPOTTER INFORMATION STATEMENT... Weather spotters may be needed late this afternoon and tonight.
In the hours before
Local storm report, Sep 20, 5:46 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
546 PM CDT FRI SEP 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM HAIL 2 N MADDOCK 47.99N 99.53W
09/20/2019 E1.00 INCH Benson ND MESONET
WEBCAM VIDEO FROM AN NDAWN SITE SHOWING HAIL OF DIMES TO
QUARTERS POSTED ON SOCIAL MEDIA
&&
BWASILEWSpecial weather statement, Sep 20, 5:50 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
550 PM CDT Fri Sep 20 2019
NDZ006-202330-
Towner ND-
550 PM CDT Fri Sep 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TOWNER COUNTY UNTIL
630 PM CDT...
At 549 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bisbee, or 44 miles northwest of Devils Lake, moving northeast at 45
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Bisbee, Rocklake, Hansboro, Perth, Arndt, Amourdale and Considine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern North Dakota.
LAT...LON 4900 9953 4900 9900 4894 9900 4849 9931
4850 9950 4872 9949 4872 9952
TIME...MOT...LOC 2249Z 214DEG 39KT 4865 9941
BPSpecial weather statement, Sep 20, 5:52 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
552 PM CDT Fri Sep 20 2019
NDZ014-202330-
Benson ND-
552 PM CDT Fri Sep 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BENSON COUNTY UNTIL
630 PM CDT...
At 552 PM CDT, Doppler radar was tracking a strong thunderstorm near
Heimdal, or 38 miles southwest of Devils Lake, moving north at 20
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Maddock, Esmond, Harlow and Baker.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern North Dakota.
LAT...LON 4796 9981 4819 9977 4818 9932 4785 9949
4785 9981
TIME...MOT...LOC 2252Z 186DEG 19KT 4788 9964
BPLocal storm report, Sep 20, 5:57 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
557 PM CDT FRI SEP 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM HAIL EDINBURG 48.50N 97.86W
09/20/2019 E0.75 INCH WALSH ND PUBLIC
HAIL LESS THAN QUARTER-SIZED IN TOWN NEAR DIME-SIZED
&&
BWASILEWLocal storm report, Sep 20, 6:00 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
600 PM CDT FRI SEP 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM HAIL EDINBURG 48.50N 97.86W
09/20/2019 E1.00 INCH WALSH ND PUBLIC
REPORT IN TOWN OF HAIL TO THE SIZE OF QUARTERS
&&
BWASILEWLocal storm report, Sep 20, 6:04 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
604 PM CDT FRI SEP 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM HAIL CAVALIER 48.80N 97.62W
09/20/2019 E0.50 INCH PEMBINA ND TRAINED SPOTTER
DIME SIZE HAIL ACCOMPANIED BY HEAVY RAIN.
&&
ALEEThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 3:36 AM CDT | Severe Thunderstorm Warning | FGF | Sargent | 39 min |
| Sep 20, 4:07 AM CDT | Severe Thunderstorm Warning | FGF | Ransom, Sargent | 38 min |
| Sep 20, 4:50 AM CDT | Special Weather Statement | FGF | Cass, Ransom | 55 min |
| Sep 20, 7:39 AM CDT | Special Weather Statement | FGF | Pembina | 66 min |
| Sep 20, 7:54 AM CDT | Special Weather Statement | FGF | Pembina | 36 min |
| Sep 20, 7:59 AM CDT | Severe Thunderstorm Warning | FGF | Pembina | 31 min |
| Sep 20, 8:12 AM CDT | Severe Thunderstorm Warning | FGF | Cavalier | 33 min |
| Sep 20, 8:32 AM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Towner | 43 min |
| Sep 20, 8:35 AM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Pembina | 40 min |
| Sep 20, 8:59 AM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Pembina, Ramsey, Walsh | 61 min |
| Sep 20, 9:13 AM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Pembina | 32 min |
| Sep 20, 9:47 AM CDT | Special Weather Statement | FGF | Pembina | 58 min |
| Sep 20, 4:32 PM CDT | Special Weather Statement | FGF | Benson | 28 min |
| Sep 20, 4:52 PM CDT | Special Weather Statement | FGF | Benson | 23 min |
| Sep 20, 4:59 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Pembina, Walsh | 46 min |
| Sep 20, 5:04 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey, Towner | 56 min |
| Sep 20, 5:28 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Cavalier, Ramsey, Towner | 47 min |
| Sep 20, 5:43 PM CDT | Special Weather Statement | FGF | Pembina | 32 min |
| Sep 20, 5:50 PM CDT | Special Weather Statement | FGF | Towner | 40 min |
| Sep 20, 5:52 PM CDT | Special Weather Statement | FGF | Benson | 38 min |
| Sep 20, 5:59 PM CDT | Tornado Warning | FGF | Cavalier, Towner | 25 min |
| Sep 20, 6:15 PM CDT | Flash Flood Warning | FGF | Benson, Ramsey | 30 min |
| Sep 20, 6:17 PM CDT | Special Weather Statement | FGF | Pembina | 43 min |
| Sep 20, 6:21 PM CDT | Flash Flood Warning | FGF | Pembina | 24 min |
| Sep 20, 6:22 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Richland | 38 min |
| Sep 20, 6:31 PM CDT | Special Weather Statement | FGF | Benson | 59 min |
| Sep 20, 6:49 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Steele, Traill | 41 min |
| Sep 20, 6:57 PM CDT | Special Weather Statement | FGF | Pembina | 63 min |
| Sep 20, 6:58 PM CDT | Flash Flood Warning | FGF | Benson, Cavalier, Ramsey, Towner | 3 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.